Kentucky, 2019

Flash Flooding in Kentucky, August 7, 2019

August 7, 2019 · NWS JKL · 2 events in 1 county or zone

Multiple rounds of localized heavy rain occurred over portions of Bath County through the overnight hours, resulting in flash flooding. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of localized heavy rain occurred over portions of Bath County through the overnight hours, resulting in flash flooding. One rain gauge near Owingsville measured 7.23 inches of rain between 2:30 a.m. and 4:30 a.m. This led to water entering a home as well as washing out a bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 1:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 7, 1:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
212 AM EDT Wed Aug 7 2019

.UPDATE...
Issued at 1232 AM EDT WED AUG 7 2019

Scattered showers and thunderstorms continue in the north,
whereas the showers have tapered over the Cumberland Basin region.
Only really seeing light showers in the south at this point. The
Hi-Res models show showers and storms decreasing into the morning
as well. Updated PoPs to reflect these current trends. Other than
this, ingested the latest observations and blended into the
overnight hours. Current temperatures are in generally in the
upper 60s to lower 70s. Although, some spots, particularly in the
south, are close to the mid 70s. Forecast minimum temperatures are
in the upper 60s. This seems reasonable, so no changes were
needed at this time. Updates have been sent to NDFD and to the
web.

UPDATE Issued at 942 PM EDT TUE AUG 6 2019

MCS is diving southward across south central Kentucky presently
and may just clip southwestern Wayne county. Otherwise, still
seeing some shower and storms pushing across areas north of I-64.
This activity will slowly wind down over the next few hours. 00z
HRRR has come in much more lean on potential shower/storm coverage
through the rest of the night, and given the current MCS diving
southward, this may limit potential redevelopment and thus, the
HRRR may be catching onto this idea. Thus, going to drop pops back
to isolated through the rest of the night. May need to increase a
few areas after 07z if a few more pockets of more organized
showers/storms can get going. However, given the time of day, more
than likely coverage will remain isolated.

UPDATE Issued at 758 PM EDT TUE AUG 6 2019

A few showers and storms continue to push through areas north of
I-64, but the trend has been for storms to overall weaken and that
will continue to be the case as we head further into the evening
hours. CAMS continue to show some redevelopment late tonight as
the forcing from the mid level trough pushing across the area
allows for development. Thus, no real reason to make any changes
at this point as everything in the ongoing forecast still looks
reasonable. May be able to refine precipitation chances towards
midnight as we watch radar trends, but until then, we will stick
with the current forecast.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 435 PM EDT TUE AUG 6 2019

As of mid afternoon, a trough extended into the eastern Conus with
a ridge over the Southern Rockies. A shortwaves were moving
through this trough, the most significant was moving through the
Lake Erie and northern OH vicinity with another moving across the
lower OH Valley and another upstream in the MS Valley region. At
the surface, a cold front extended south into the Great Lakes and
OH Valley from an area of low pressure in Quebec. Convection is
more widespread nearer to the boundary with some isolated to
scattered showers and even a storm or two further south nearing
the northwest portion of the area. Insatiability remains greatest
at this time with westward extent with shear also increasing to
the west of the area as well.

Through this evening, some additional isolated to scattered
convection is anticipated particularly in the north and northwest.
The cold front will slowly near the area this evening and tonight
while the next couple of shortwaves approach. This should lead to
greater coverage of convection generally from later in the evening
and into the overnight. Shear should increase a bit as the front
and next wave near so a couple of strong storms with gusty winds
and locally heavy rain cannot be ruled out this evening. Some
uncertainty remains in the timing and area extent with convective
allowing models having run to run variability and not handling
current convection all that well.

The threat for convection will linger into Wednesday evening as
the boundary slowly crosses the area and moves into the Appalachians
and another couple of shortwaves cross East KY. Weak high pressure
will build into the area behind the boundary for Wednesday night.
After the anticipated rainfall during the next 12 to 24 hours,
low level moisture should be sufficient for a threat of fog with
skies expected to clear and winds slackening. The fog may be dense
in valleys, but was not confident just yet to include dense fog.

.LONG TERM...(Thursday through Tuesday)
Issued at 413 PM EDT TUE AUG 6 2019

Thursday will start out with an exiting trough, a strong area of low
pressure to our north across Hudson Bay, and a strong ridge across
the southern U.S. This will keep NW to SE flow across the state into
the weekend, with flow strengthening as the area of low pressure to
our north continues to shift southeast into Quebec during this time,
and the upper level ridge enhances over the south and central conus.
This ridge will eventually build into the Commonwealth to round out
the weekend and heading into the first of next week. More zonal flow
after this point will allow some weak shortwaves to move through the
Ohio Valley to round out the period.

At the surface, a cold front will be riding the NW to SE flow,
heading towards the state, before laying out from west to east
across the state by Thursday evening where it will remain until
during the day Friday before drifting just south of the state by
evening. This will result in scattered showers and thunderstorms
across much of the CWA during this time. Dry air in place as this
system moves in, and increasing heights aloft, will deter more
widespread concerns. Once this system moves through, a strong area
of high pressure will take hold from the north and remain in place
through the weekend and into the start of the new workweek. Will
note that the NBM was placing pops across portions of the CWA Friday
night through Saturday night, despite the strong dry air advection
moving into the region. After collaborating with neighboring
offices, had no problem removing these pops, and keeping this time
period dry and mostly clear. The next frontal boundary won't near
the region until next Tuesday, but return flow on the backside of
the departing high will advect enough moisture into the region that
some isolated pops will be possible on both Sunday and Monday
afternoons ahead of this next system. Confidence on these,
however, is still fairly low.

High temperatures will generally be generally steady in the 80s
each day, with a slight dip into the low to to mid 80s on Friday
with the cold front moving through. Temperatures will then warm a
degree or two each day after that point, reaching the upper 80s by
the end of the period. Humidity levels will be nice on Saturday,
but should also begin increasing as we head towards the end of the
period. Overnight lows will start out in the mid and upper 60s
Thursday night ahead of the first cold front, then should cool to
the upper 50s and low 60s Friday and Saturday nights, before
following the same trends as the daytime temperatures. Any night
that clears off could see some valley fog, as well as a
ridge/valley split in temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 212 AM EDT WED AUG 7 2019

With a cold front stalled over northeastern Kentucky at issuance,
some shower and storm activity continued for our northern
counties. Some lower VIS have been reported at SYM with this as
well. Therefore, mentioned at least VCSH and IFR VIS at SYM for
the overnight. Although, may need to upgrade this to -TSRA in the
next hour as the storms draw closer to the site. Expecting shower
and storms to dwindle through dawn. Some fog development overnight
is possible, but this is expected to mainly be concentrated in
the north and perhaps some areas in the south that saw rainfall
today. By morning, some lower CIGs are possible, but conditions
will likely return to VFR by mid-morning. Expecting some
additional chances of shower and storms for most areas tomorrow
afternoon before decreasing in the evening as the cold front exits
to the south of the state. This will give way to the potential
for river valley fog development into the overnight tomorrow. Have
left mention of this out of the TAFs for now. Winds will
generally be light and variable through the night tonight, outside
of any thunderstorms. The exception to this is at SME where some
gusty winds have been recently observed. Expecting this to dwindle
in the next hour or so, however. Winds will become more westerly
and increase tomorrow afternoon to range between 5 and 10 knots,
outside of any storms. Winds will then decrease into tomorrow
evening to be light and variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CGAL
SHORT TERM...JP
LONG TERM...JMW
AVIATION...CGAL
Hazardous weather outlook, Aug 6, 8:39 PM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
939 PM EDT Tue Aug 6 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
939 PM EDT Tue Aug 6 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible during the day Wednesday, and at
times from Thursday evening through Friday evening, as well as
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/KAS

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
August 7, 3:00 AM EST to 5:30 AM EST
Where
Bath County, 1.94 mi ESE of Bethel to 1.95 mi ESE of Bethel
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.239, -83.837

Local Emergency Management reported a bridge washed out on Sanderson Road southeast of Bethel.

Flash Flood, Bath

When
August 7, 3:00 AM EST to 5:30 AM EST
Where
Bath County, 0.54 mi W of Pebble to 3.59 mi W of Pebble
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.270, -83.760

The county Emergency Manager reported water from a nearby creek rushing inside of a home in Pebble. This occurred as a rain gauge on East Fork Road, southwest of Pebble, recorded 7.23 inches of rainfall in a two hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834418, 834424.